Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Grand Rapids, MI

August 3, 2003Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 3:57 PM EDT for Newaygo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:57 PM EDT (19:57 UTC)
Expired
Aug 3, 2003, 5:00 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS53 KGRR 031957
SVRGRR
MIC123-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 500 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWAYGO...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CROTON AROUND 405 PM EDT
   WOOSTER...CROTON HEIGHTS AROUND 410 PM EDT
   WHITE CLOUD AROUND 430 PM EDT
   WOODVILLE AROUND 500 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4382 8583 4376 8556 4354 8556 4330 8570
          4333 8581 4335 8596

$$

MJS 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:47 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 3, 2:47 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT SUN AUG 03 2003

...CURRENT WEATHER PATTERN WILL BE SLOW TO CHANGE...

THE MAIN FORECAST PROBLEM IS HOW TO HANDLE THE CONVECTION AROUND THE
UPPER LOW AS IT SLOWLY MOVES TO THE EAST AND FINALLY SHEARS OUT
TOWARD THE END OF THE WEEK.  THERE IS ALSO THE QUESTION OF SEVERE
POTENTIAL EACH AFTERNOON AND EVENING DUE TO DAY TIME HEATING UNDER
THE COLD CORE UPPER LOW.  FINALLY AS ALWAYS THERE IS THE QUESTION OF
HIGHS AND LOWS EACH DAY.

THE UPPER LEVEL LOW WILL FINALLY BE OVER MI BY MONDAY AFTERNOON AS
IT CONTINUES SOUTHEAST FROM WI THIS AFTERNOON.  THE SURFACE LOW WILL
DO LIKEWISE. BY TUESDAY THE JET CORE AROUND THE DEEPEST COLD AIR
CORE IS EAST OF SOUTHWEST MICHIGAN SO THE ACTIVITY SHOULD BEGIN TO
DIMINISH. HOWEVER SOUTHWEST MICHIGAN REMAINS IN THE SYSTEMS GENERAL
CIRCULATION UNTIL LATE THURSDAY.  DURING ALL OF THIS TIME SHORTWAVES
CONTINUE TO ROTATE AROUND THE UPPER LEVEL SYSTEM.  FINALLY BY FRIDAY
THE WESTERN RIDGE BUILDS FAR ENOUGH EAST TO ALLOW SURFACE HIGH
PRESSURE SYSTEM TO MOVE IN (ACTUALLY FROM CANADA) SO DRY WEATHER
WILL RETURN.  HOWEVER IT WILL NOT LAST... BY LATE IN THE WEEKEND
ANOTHER NRN STREAM SYSTEM WILL BRING THE THREAT OF SHOWERS BACK TO
WEST MICHIGAN.

BOTTOM LINE TO THIS IS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MONDAY THROUGH THURSDAY WITH EACH DAY SEEING A LITTLE
LESS THAN THE DAY BEFORE.  THE SEVERE THREAT WILL BE MINIMAL DO TO
LOW WIND SHEAR BUT THERE WILL BE ENOUGH HEATING EACH DAY GIVEN THE
FREEZING LEVEL BELOW 12000 FT THAT HAIL WOULD BE A THREAT EACH DAY.
HOWEVER...WITH THE PRIMARY COLD CORE EAST OF LOWER MICHIGAN BY
WEDNESDAY... IT WOULD SEEM ONLY MONDAY AND TUESDAY WOULD THERE BE A
SIGNIFICANT THREAT OF ISOLATED SEVERE HAIL REPORTS.

ZONES BY 400 PM.

.GRR...NONE.

WDM
Hazardous weather outlook, Aug 3, 6:38 AM EDT, 9 hours 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN.  A FEW OF THESE STORMS MAY
APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30
MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE
QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE
CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST
ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND
TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND
EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY.
A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER
STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT
WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RJD

In the hours before

Local storm report, Aug 3, 2:19 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0219 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    WHITEHALL                 MI   0.75 IN HAIL
08/03/03   MUSKEGON

MJK
Local storm report, Aug 3, 3:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0310 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    2 SW ALLEGAN              MI   0.75 IN HAIL
08/03/03   ALLEGAN

MJK
Local storm report, Aug 3, 3:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0314 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    HART                      MI   0.50 IN HAIL
08/03/03   OCEANA

MJK
Local storm report, Aug 3, 3:15 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0315 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    SPARTA                    MI   0.25 IN HAIL
08/03/03   KENT                           HAIL REPORTED AT PEACH
                                          RIDGE

MJK
Local storm report, Aug 3, 3:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0332 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    4 S FENNVILLE             MI   0.75 IN HAIL
08/03/03   ALLEGAN

MJK
Local storm report, Aug 3, 3:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0352 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    GOBLES                    MI   1.00 IN HAIL
08/03/03   VAN BUREN

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:19 AM EDTSevere Thunderstorm WarningGRRMason56 min
Aug 3, 1:23 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
Aug 3, 1:31 PM EDTSevere Thunderstorm WarningGRROttawa29 min
Aug 3, 2:13 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 3, 2:31 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 3, 2:39 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Aug 3, 3:32 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
Aug 3, 3:39 PM EDTSevere Thunderstorm WarningGRRKent51 min
Aug 3, 3:59 PM EDTSevere Thunderstorm WarningGRRMuskegon61 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Aug 3, 5:26 PM EDTSevere Thunderstorm WarningGRRBarry49 min
Aug 3, 5:37 PM EDTSevere Thunderstorm WarningGRROttawa53 min
Aug 3, 6:08 PM EDTSevere Thunderstorm WarningGRREaton, Ionia67 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningGRRIsabella56 min
Aug 3, 7:44 PM EDTSevere Thunderstorm WarningGRRJackson76 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.